Wisconsin, 2021

Hail in Wisconsin, September 12, 2021

September 12, 2021 · NWS MKX · 6 events in 3 counties and zones

A strong thunderstorm with large hail move east across southeast Wisconsin in the vicinity of a stationary front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A strong thunderstorm with large hail move east across southeast Wisconsin in the vicinity of a stationary front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 12, 2:18 PM CST, 51 minutes earlier.

Area forecast discussion, Sep 12, 2:18 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
318 PM CDT Sun Sep 12 2021

.SHORT TERM...
(Issued 317 PM CDT Sun Sep 12 2021)

Tonight through Monday night:

A surface cold front slid down through southern WI today and is
currently near the WI/IL border. There are a lot of low clouds
associated with the low level convergence in the vicinity of the
front. Just above the clouds, we have a pretty significant dry
layer, and then moisture at and above 8000 ft, in the mid levels.

We have a mesovortex feature rolling across central WI this
afternoon and there are signs of another one in central to
northeast Iowa (RAP 700-400mb differential vorticity advection and
satellite/radar trends). There is also some 700mb frontogenesis
near the MN/IA border into central WI that is helping to support
the ongoing elevated showers and potential isolated
thunderstorms. The RAP soundings are suggesting that our cap could
break down a little for this evening and allow for about 1000 j/kg
of elevated CAPE. With strong shear on the north side of the
front and the next mesovortex/subtle shortwave moving into our
area this evening, we could see an uptick in thunderstorm
activity. Our only isolated severe threat would be hail. Our
marginal risk for severe by SPC is still justified.

There is really no strong low level jet in our area today, but a
westerly component points into southern WI later tonight. There
should be another shortwave moving through the WI/IL border area
overnight, so this should support more widespread showers and
isolated thunderstorms into Monday morning. Again, hail would be
our main threat but anything organized could give a damaging wind
gust or two.

By late Monday morning, we will lose our shortwave energy and
better forcing, so showers should diminish. However, a stronger
low level jet will start making its way toward south central WI
later Monday afternoon into the evening as low pressure develops
over southeast MN and tracks into Upper Michigan Monday night.
This will give our stalled frontal boundary a push northward
Monday night. There is a good chance for storms near the low in
central and northern WI Monday night, but southern WI has a chance
too due to the warm frontal boundary.

Cronce

&&

.LONG TERM...
(Issued 317 PM CDT Sun Sep 12 2021)

Tuesday through Sunday:

A cold front will slowly move across srn WI on Tue while the
attendant shortwave trough moves away across the nrn Great Lakes.
There a couple weak shortwave troughs that will move into the area
from the west however, so will maintain 20-40 PoPs for Tue-Tue nt.
High pressure will then move across the region for Wed-Wed eve
with pleasant conditions expected.

The high will shift ewd for Wed which will begin a prolonged
period of sly winds and warm advection into the weekend. This
coincides with a developing wswly jet pattern from the Pacific NW
toward Hudson Bay. Above normal temps and humidity will prevail
during this time with only slight chances of showers and storms
for Thu nt-Fri nt.

Gehring

&&

.AVIATION...
(Issued 317 PM CDT Sun Sep 12 2021)

The MVFR ceilings are lingering longer than expected this
afternoon and shifting southward. They are associated with low
level moisture within the convergence along the surface front.
With the front sitting near the WI/IL border overnight, expect the
MVFR ceilings to linger into Monday morning before possibly
lifting. IFR ceilings will be possible late tonight. Low
confidence for ceiling heights tonight into Monday.

Cronce

&&

.MARINE...
(Issued 317 PM CDT Sun Sep 12 2021)

A front continued to slide down Lake Michigan today and it will
stall over the far southern part tonight. Expect northeast winds
on the north side of this front and southerly winds on the south
side. The front will remain over the southern tip of Lake Michigan
on Monday and then lift back northward Monday night. Expect gusty
southerly winds on Tuesday.

Cronce

&&

.BEACHES...
(Updated 317 PM CDT Sun Sep 12 2021)

A period of persistent northeast winds is resulting in wave
heights of around 3 feet from Sheboygan to Kenosha this afternoon
and evening. There is a moderate swim risk for the shoreline
areas. No Beach Hazards Statement is in effect. Will continue to
mention the moderate swim risk in the Hazardous Weather Outlook.

Cronce

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Sep 12, 2:01 PM CST, 1 hour 8 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
301 PM CDT Sun Sep 12 2021

WIZ046-047-051-052-056>060-062>072-132015-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
301 PM CDT Sun Sep 12 2021

This Hazardous Weather Outlook is for portions of east central Wisconsin,
south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

There is a moderate swim risk for the Lake Michigan beaches from
Sheboygan County to Kenosha County through mid evening. Breaking
waves and currents are expected. Stay away from dangerous areas
like piers, breakwalls and river outlets. Risks will shift from
north to south as the front slides further south through the day.

There is a chance for thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

There are chances for thunderstorms at times Monday into Tuesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-132015-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
301 PM CDT Sun Sep 12 2021

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

Waves will approach 3 to 4 feet today due to steady northeast
winds, but is expected to stay below Small Craft Advisory
conditions.

There is a chance for thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

There are chances for thunderstorms at times Monday into Tuesday
night.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-132015-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
301 PM CDT Sun Sep 12 2021

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

There is a chance for thunderstorms tonight.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

There are chances for thunderstorms at times Monday into Tuesday.

MRC

www.weather.gov/mkx

In the hours before

Special weather statement, Sep 12, 2:32 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
332 PM CDT Sun Sep 12 2021

WIZ058-059-064-065-122115-
Dodge WI-Waukesha WI-Washington WI-Jefferson WI-
332 PM CDT Sun Sep 12 2021

...Strong thunderstorms will impact portions of northern Waukesha,
Washington, northern Jefferson and southeastern Dodge Counties
through 415 PM CDT...

At 332 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Hustisford to near
Watertown to near Deerfield. Movement was east at 55 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Waukesha, New Berlin, Brookfield, Menomonee Falls, West Bend,
Watertown, Hartford, Pewaukee, Sussex, Hartland, Delafield, Jackson,
Elm Grove, Lake Mills, Slinger, Waterloo, Wales, Okauchee Lake,
Germantown and Oconomowoc.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4337 8804 4337 8806 4300 8807 4304 8901
      4317 8901 4336 8880 4344 8804
TIME...MOT...LOC 2032Z 262DEG 46KT 4329 8870 4318 8882 4308 8900

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

DDV

The radar

The Milwaukee radar (KMKX), 45 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Washington

When
September 12, 3:09 PM CST
Where
Washington County, 1.22 mi SW of Germantown
Measured
0.75 in hail
Reported by
Public
Coordinates
43.220, -88.120

Hail, Waukesha

When
September 12, 3:10 PM CST
Where
Waukesha County, 2.02 mi E of Lannon
Measured
0.75 in hail
Reported by
Public
Coordinates
43.150, -88.130

Hail, Waukesha

When
September 12, 3:10 PM CST
Where
Waukesha County, 2.61 mi WNW of Menomonee Falls
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
43.190, -88.150

Hail, Washington

When
September 12, 3:10 PM CST
Where
Washington County, 0.85 mi SE of Rockfield
Measured
1 in hail
Reported by
Public
Coordinates
43.240, -88.120

Hail, Washington

When
September 12, 3:11 PM CST
Where
Washington County, 1.47 mi SSW of Germantown
Measured
0.75 in hail
Reported by
Public
Coordinates
43.210, -88.110

Hail, Milwaukee

When
September 12, 3:28 PM CST
Where
Milwaukee County, 1.47 mi NNE of River Hills
Measured
0.75 in hail
Reported by
Public
Coordinates
43.190, -87.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985182, 985185, 985186, 985187, 985183, 985184.